Author(s): Hodgman MJ, Garrard AR
Abstract Share this page
Abstract Acetaminophen poisoning remains one of the more common drugs taken in overdose with potentially fatal consequences. Early recognition and prompt treatment with N-acetylcysteine can prevent hepatic injury. With acute overdose, the Rumack-Matthew nomogram is a useful tool to assess risk and guide management. Equally common to acute overdose is the repeated use of excessive amounts of acetaminophen. Simultaneous ingestion of several different acetaminophen-containing products may result in excessive dosage. These patients also benefit from N-acetylcysteine. Standard courses of N-acetylcysteine may need to be extended in patients with persistently elevated plasma concentrations of acetaminophen or with signs of hepatic injury. Copyright © 2012 Elsevier Inc. All rights reserved.
This article was published in Crit Care Clin
and referenced in Journal of Drug Metabolism & Toxicology